What is an Adverse Drug Reaction?
This article was reviewed by Senior Director of Community Engagement and COPD360social Community Manager, Bill Clark, as well as certified staff Respiratory Therapists on January 30, 2020.
Dear COPD Coach,
My doctor prescribed me a new medication and I am now experiencing some sort of allergic reaction. Is this normal? What should I do?
-Better Safe than Sorry
Dear Better Safe,
Thanks for reaching out. It sounds like you may be experiencing an Adverse Drug Reaction (ADR) to your new medication. There are a number of ways an individual can experience an ADR, and most are not related to allergy. Reactions include:
Increased effect of the drug: A drug’s influence can vary from person-to-person, and an appropriate dose for one person may be too strong or weak for another.
Side -effects: All medications have side -effects, but some individuals are more prone to them than others. Known side -effects are listed in patient information, with the most common at the top of the list.
Drug interactions: Some drugs combinations can result in serious health consequences and should never be taken together. Most drugs interactions, however, are less severe and only result in adverse symptoms in a sub-set of patients.
Allergy: While uncommon, individuals may experience and allergic reaction to their meds. If you are concerned, ask for a small test dose of a new drug before you are given the normal amount. You may want to reach out to an allergy specialist who has experience in this area.
Consult with your doctor if you believe your medications are at the root of your symptoms. A medical professional is the only person who can appropriately determine whether your newly prescribed medication is causing you injury.
You may also want to report your situation to the Adverse Event Reporting System (FAERS) maintained by the U.S. Food and Drug Administration (FDA). The FAERS is a database that holds information around adverse event reporting and medication errors, and assists the FDA in identifying safety concerns related to drugs on the market. Reporting adverse drug effects is voluntary for consumers and healthcare providers in the U.S. - learn more here.
Best of luck,
The COPD Coach
Coaches Corner is aimed at providing information for individuals with COPD to take to your doctor, and is not in any way intended to be medical advice. If you would like to submit a question to the Coaches Corner email us at email@example.com. We would love to hear your questions and comments. You can address your emails to The COPD Coach.